[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 22, 1996

The Clinical Spectrum of Jin Bu Huan Toxicity

Author Affiliations

From the Rocky Mountain Poison Center, Denver, Colo (Drs Horowitz and Dart); the Department of Emergency Medicine, Denver General Hospital (Dr Feldhaus); and the Department of Chemistry and Agricultural Experiment Station, Colorado State University, Fort Collins (Dr Stermitz and Mr Beck).

Arch Intern Med. 1996;156(8):899-903. doi:10.1001/archinte.1996.00440080101012
Abstract

Herbal medications and other nontraditional medical therapies are becoming increasingly popular in the United States. We describe three children and three adults in whom severe toxic effects developed after ingestion of a Chinese herbal medication, jin bu huan, which is sold as Jin Bu Huan Anodyne Tablets. Jin bu huan produced distinct clinical syndromes after acute ingestion in children and long-term use in adults. A single, acute ingestion in children rapidly produced life-threatening neurologic and cardiovascular manifestations, while long-term jin bu huan use in adults was associated with hepatitis. Jin bu huan contains levo-tetrahydropalmatine, a potent neuroactive substance. The constituents of jin bu huan are misidentified on the package, resulting in significant delay in identifying the plant alkaloid responsible for its toxicity. Although perceived as innocuous, jin bu huan may produce major health effects. The highly concentrated formulation, the lack of childproof packaging, and the product insert listing indications for the treatment of serious medical conditions may all contribute to the development of toxic reactions.

(Arch Intern Med. 1996;156:899-903)

×